Ask a doctor

Is my Accutane Dose Safe?

I am 42 yo cauc. female with moderate hormonal acne flares and was on Accutane (Claravis actually) 6 months ago at 40 mg one day then 80 mg the next. I did not tolerate it well after the first month (hair falling out in clumps, skin tearing with minor bumps, excessive dryness and increased cholesterol).

My dermatologist said to try 10 mg once a day or 3-4 times a week or 40 mg once a week. Which is safer/effective and how long would you suggest to continue?

Doctor Answers (1)

Dosing of Accutane

+2

Accutane is usually dosed in such a way as to reach an average of 1.0 mg/kg to 1/5 mg/kg daily over the six months of treatment.  Doses significantly lower than this result in fewer cures and more recurrences after the treatment is finished.

I usually recommend starting at 20 mg daily and going up in dose every month to reach an average of 1.0-1.5 mg/kg/day.

The safety depends on your body's response to the medication. Some side effects are controllable, some are not.  Hair loss (telogen effluvium in this case) usually results in discontinuation of the medication in my practice, as I find that going to a lower dose does not make that subside.

If the cholesterol goes up, I review the diet with the patient and make sure that all saturated fats and simple carbohydrates, like bread, potatoes, rice, pasta, sweets, etc are discontinued.  That usually halts the increases in cholesterol. 

Certain side effects would cause me to discontinue Accutane, like liver function abnormalities, decreases in the white blood cell count, severe mood swings. 

It is fine to take low dose Accutane as long as one is aware that low dose Accutane rarely results in a cure of acne and needs to be continued indefinitely to maintain the results.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.